Georgia, 2009

Hail and Damaging Wind in Georgia, June 10, 2009

June 10, 2009 · NWS FFC · 4 events in 4 counties and zones

An upper-level disturbance was tracking across the southern plains into the Tennessee valley around a large subtropical ridge in the western Gulf of Mexico. Scattered thunderstorms developed during the early and mid-afternoon across northwest and north central Georgia and then moved east-southeast across the northern half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level disturbance was tracking across the southern plains into the Tennessee valley around a large subtropical ridge in the western Gulf of Mexico. Scattered thunderstorms developed during the early and mid-afternoon across northwest and north central Georgia and then moved east-southeast across the northern half of the state. A few storms became strong to severe producing marginally severe hail as well as frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 10, 4:15 AM EST, 8 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 4:15 AM EST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT WED JUN 10 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS SIMILAR WITH WEAK HIGH PRESSURE DOMINATING NORTH AND
CENTRAL GEORGIA THROUGH MUCH OF THE PERIOD...BEFORE WEAKENING
FURTHER AND GETTING SUPPRESSED SOUTHWARD AS A COLD FRONT
MEANDERING ACROSS THE OHIO/TENNESSEE VALLEY REGION DRIFTS
SOUTHWARD...APPROACHING NORTH GEORGIA LATE FRIDAY. UNTIL
THEN...SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUE TO
BE WEAK WITH HEATING AND A WEAK LEE SIDE TROUGH BEING THE MAIN
TRIGGERS. WILL CONTINUE TO CARRY SLIGHT CHANCE POPS MAINLY ACROSS
NORTH GEORGIA THROUGH THURSDAY...THEN GETTING INTO SLIGHTLY BETTER
CHANCES ACROSS THE CWA FRIDAY AS THE FRONT APPROACHES. MAV/MET MOS
TEMPS FAIRLY SIMILAR THROUGH THE PERIOD AND PLAN TO USE A BLEND
FOR TEMPS AND POPS THROUGH THE PERIOD.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW WEAK BOUNDARY SLIPPING INTO NORTH GEORGIA
FRIDAY NIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH CENTRAL
GEORGIA INTO SATURDAY NIGHT...BEFORE BEGINNING TO DRIFT BACK TO
THE NORTH ON SUNDAY. EXTENDED PROGS SIMILAR WITH BOUNDARY THEN
MEANDERING NEAR THE TENNESSEE/GEORGIA BORDER INTO TUESDAY. WILL
NEED TO KEEP LOW CHANCE POPS GOING FOR MUCH OF THE PERIOD...WITH BEST
CHANCES CONTINUING ACROSS THE NORTH.

&&

.AVIATION...
ISOLATED MVFR CONDITIONS ACROSS THE FORECAST AREA WILL GIVE WAY TO
MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD. MVFR VISIBILITIES WILL
IMPROVE BY 14Z...AND ARE EXPECTED TO DEVELOP AGAIN TOWARD DAYBREAK
TOMORROW.  WINDS WILL REMAIN WEST TO NORTHWEST THROUGH THE PERIOD...
INCREASING TO 5-7KTS THIS AFTERNOON BEFORE DIMINISHING TO NEAR 3KTS
AFTER 02Z.  SCT050 WILL DEVELOP GAIN ACROSS THE AREA AFTER 16Z...AND
ISOLATED CONVECTION IS POSSIBLE ACROSS NORTH GEORGIA BUT SHOULD
AVOID ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  68  92  68  89 /  10  10  30  20  20
ATLANTA         89  71  90  70  87 /  10   5  30  20  20
BLAIRSVILLE     85  64  83  63  83 /  20  20  30  20  30
CARTERSVILLE    90  64  91  65  87 /  20  10  30  20  30
COLUMBUS        92  73  93  73  93 /  10   5  20  10  20
GAINESVILLE     89  68  89  69  87 /  20  10  30  20  30
MACON           92  69  94  71  93 /  10   5  20  10  20
ROME            90  67  91  68  90 /  20  10  30  20  30
PEACHTREE CITY  90  66  90  67  89 /  10   5  20  10  20
VIDALIA         94  69  94  73  94 /  10  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 10, 12:10 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EDT WED JUN 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE SOUTHEAST THROUGH
TONIGHT. A SURFACE FRONT WILL CONTINUE ACROSS THE OHIO VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE MOST LIKELY LOCATION WILL BE
NORTH OF A LINE FROM ATLANTA TO ATHENS THIS AFTERNOON AND EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. THIS COMBINED WITH CAPES OF 1500 TO 2000 AND
LIFTED INDICES OF -4 TO -8 WILL LEAD TO THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 12:24 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT WED JUN 10 2009

GAZ002>005-012-101830-
124 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 230
PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR COHUTTA TO
SUTTLES MILL...AND MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SALEM...ROCKY FACE...TUNNEL HILL...WOOD STATION... BEAUMONT...
RINGGOLD...NAOMI...LAFAYETTE...LINWOOD...ROCK SPRING...
NOBLE...SUTTLES MILL...VARNELL...COHUTTA AND COHUTTA.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Whitfield

When
June 10, 12:29 PM EST
Where
Whitfield County, 5 mi NE of Dalton
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.821, -84.888

The Whitfield County Emergency Management Director reported that lightning struck a home northeast of Dalton in the Pleasant Grove community. The structure suffered at least minor damage.

Hail, Gordon

When
June 10, 1:13 PM EST to 1:17 PM EST
Where
Gordon County, Resaca to Calhoun
Measured
0.88 in hail
Reported by
County Official
Coordinates
34.580, -84.930

The Gordon County 911 Center reported nickel-sized hail near Calhoun. Radar data suggests that the hail likely occurred closer to Resaca.

Thunderstorm Wind, Carroll

When
June 10, 2:59 PM EST to 3:05 PM EST
Where
Carroll County, Roopville to Lowell
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.450, -85.130

The Carroll County 911 Center reported that four trees were down in the southern part of the county. One tree was down on Oak Grove Road and another was down on Oak Grove Church Road.

Hail, Henry

When
June 10, 3:48 PM EST to 3:50 PM EST
Where
Henry County, 2 mi ENE of Stockbrdg Beryhil Ar to 3 mi E of Stockbrdg Beryhil Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
33.541, -84.148

The public observed penny-sized hail just east-northeast of Stockbridge.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177794, 177797, 177809, 177810.